Reviews in Cardiovascular Medicine (RCM) is published by IMR Press from Volume 19 Issue 1 (2018). Previous articles were published by another publisher in Open Access under a CC-BY (or CC-BY-NC-ND) licence, and they are hosted by IMR Press on imrpress.com as a courtesy and upon agreement with MedReviews, LLC.
Cite this article
Low-dose aspirin and other antiplatelet agents are widely used for the management of cardiovascular disease. Due to their action on cyclooxygenase, aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) are associated with upper gastrointestinal (GI) side effects, including ulcers and bleeding. Although the risk with low-dose aspirin alone is less than that with NSAIDs, given its widespread use, aspirin-related toxicity has become a substantial health care issue. Factors associated with an increased risk of aspirin-related upper GI complications are still being elucidated but most importantly include a prior history of ulcer or GI bleeding, aspirin dose, and concomitant use with an NSAID, anticoagulant, or additional antiplatelet drug. Various strategies are available to minimize the risk of developing upper GI side effects in patients taking aspirin. Gastroprotective agents that seem effective are prostaglandin analogues and proton pump inhibitors. Eradication of Helicobacter pylori also seems to reduce the risk of ulcers. Substitution by other antiplatelet agents such as clopidogrel alone does not seem to provide a safer alternative to low-dose aspirin for patients at high risk for GI side effects.
Proton pump inhibitors
Peptic ulcer disease